Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2003, 4:48 PM CDT for Osage County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 10, 2003, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
814
WUUS53 KTOP 102148
SVRTOP
KSC139-102230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT TUE JUN 10 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 530 PM CDT
* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MELVERN LAKE...OR ABOUT 17
MILES EAST OF EMPORIA...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
MELVERN LAKE
OLIVET
MELVERN
LYNDON
QUENEMO
POMONA LAKE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3844 9593 3865 9572 3870 9551 3844 9553
3844 9568
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:49 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 10, 3:49 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 349 PM CDT TUE JUN 10 2003 ...TIMING RETURN OF PRECIP BEYOND THIS EVENING IS THE CONCERN... FRONT AND ASSOCIATED PRECIPITATION CONTINUES TO PUSH SOUTHEAST THIS AFTERNOON. WILL CONTINUE SEVERE THUNDERSTORM WATCH FOR THE EASTCENTRAL COUNTIES...BUT CONFIDENCE IS FALLING. POPS DROP SIGNIFICANTLY DURING THE LATE EVENING WITH NOTHING AFTER 08Z. WILL CHANGE FORECAST TO DRY CONDITIONS WEDNESDAY AND WEDNESDAY EVENING BEFORE INTRODUCING LOW POPS LATE WEDNESDAY NIGHT AS MOISTURE RETURNS AND ANOTHER UPPER WAVE ENTERS THE AREA FROM THE WEST. THIS BEGINS ANOTHER EXTENDED PERIOD OF PRECIPITATION CHANCES INTO THE WEEKEND. FRIDAY THROUGH TUESDAY... UPPER TROUGH THAT BEEN ADVERTISED BY THE MODELS TO DEVELOP OVER THE MISSISSIPPI VALLEY BETWEEN THE MAIN UPPER FLOWS IS NOW BEING SHOWN FARTHER TO THE SOUTH AND EAST BY THE 06Z AVN AND ECMWF THAN THE 00Z MRF. PLAN TO KEEP DRY CONDITIONS SUNDAY NIGHT THROUGH TUESDAY ALTHOUGH ITS POSSIBLE SOME ISOLATED SHOWERS MAY OCCUR OVER THE EASTCENTRAL COUNTIES BY TUESDAY IF THE TROUGH ORIENTATION SHIFTS. ROGERS .TOP...NONE.
Hazardous weather outlook, Jun 10, 5:00 AM CDT, 11 hours 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. AREAS ALONG AND SOUTH OF INTERSTATE 70 WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DEADLY LIGHTNING. DAMAGING STRAIGHT LINE WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE STILL POSSIBLE WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Special weather statement, Jun 10, 3:16 PM CDT, 1 hour 32 minutes before
KSZ037>040-050>060-067>073-082-083-091>100-103>105-110000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT TUE JUN 10 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #504... SHAWNEE WABAUNSEE DOUGLAS MORRIS SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #504... LAWRENCE TOPEKA SEVERE THUNDERSTORM WATCH #504 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #504... EMPORIA OTTAWA
Special weather statement, Jun 10, 3:54 PM CDT, 54 minutes before
KSZ054>056-058-059-110000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT TUE JUN 10 2003 SEVERE THUNDERSTORM WATCH #504 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #504... EMPORIA OTTAWA
Local storm report, Jun 10, 4:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT TUE JUN 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 4 S EMPORIA KS 1.75 INCH HAIL
06/10/03 LYONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 62 min |
| Jun 10, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.